Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 88, NWS Midland/Odessa, TX

September 23, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 23, 2008, 8:53 AM CDT for Presidio County, Texas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2008, 8:53 AM CDT (13:53 UTC)
Expired
Sep 23, 2008, 8:45 PM CDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Major

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 1.9 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 231353
FFWMAF
TXC377-231945-
/O.NEW.KMAF.FF.W.0088.080923T1353Z-080923T1945Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
853 AM CDT TUE SEP 23 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 245 PM CDT

* AT 848 AM CDT...LOCAL OFFICIALS AND THE TEXAS DEPARTMENT 
  OF TRANSPORTATION CONTINUED TO REPORT FLOODING ALONG ROUTE 
  170 SOUTHEAST OF PRESIDIO TO NEAR LAJITAS. THE RELEASES 
  FROM THE LUIS LEON RESERVOIR ARE SLOWLY DECREASING BUT ARE 
  EXPECTED TO CONTINUE INDEFINITELY. WITH ELEVATED FLOWS CONTINUING 
  THROUGH THE LEVEE SYSTEM...THE POSSIBILITY OF FAILURE WITHOUT
  WARNING CONTINUES. 

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR
  LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
  ROADWAYS.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$
1 follow-up statement
000 
WGUS54 KMAF 231942
FFWMAF
TXC377-240145-
/O.EXT.KMAF.FF.W.0088.000000T0000Z-080924T0145Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT TUE SEP 23 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 845 PM CDT

* AT 238 PM CDT...LOCAL OFFICIALS AND THE TEXAS DEPARTMENT OF 
  TRANSPORTATION CONTINUED TO REPORT MAJOR FLOODING FROM PRESIDIO
  THROUGH REDFORD AND ALONG FM 170 FROM PRESIDIO TO LAJITAS. 
  THE RELEASES FROM LUIS LEON RESERVOIR ARE SLOWLY DECREASING 
  BUT ARE EXPECTED TO CONTINUE INDEFINITELY. WITH ELEVATED FLOWS 
  CONTINUING THROUGH THE LEVEE SYSTEM...THE POSSIBILITY OF FAILURE 
  WITHOUT WARNING CONTINUES. 

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR
  LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
  ROADWAYS.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$


MUELLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 6:23 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 23, 6:23 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
623 AM CDT TUE SEP 23 2008

.DISCUSSION...

&&

.AVIATION...
WILL CONTINUE WITH VFR FORECAST THROUGH THE PERIOD.  A FEW SITES
HAVE A SMALL TEMP/DEWPT SPREAD... NOT CARRYING ANY MENTION OF FOG
THIS MORNING BUT WILL CONTINUE TO MONITOR.  OTHERWISE SOUTHERLY
WIND SHOULD PICK UP DURING THE DAY IN RESPONSE TO SURFACE TROUGH
AND BECOME GUSTY IN THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 401 AM CDT TUE SEP 23 2008/

DISCUSSION...
HIGH PRESSURE DOMINATES THE WEATHER PATTERN ACROSS THE SOUTHERN HALF
OF THE COUNTY AS A TROUGH MOVES ALONG THE U.S./CANADA BORDER.
SEVERAL MODELS DEPICT A WEAKNESS/MINOR DISTURBANCE OVER WEST TEXAS
TODAY BUT NOT EXPECTING ANYTHING SIGNIFICANT FROM THIS FEATURE.
RIDGE STRENGTHENS NEXT SEVERAL DAYS AS CENTER OF RIDGE SHIFTS WEST
TO NEW MEXICO.

A SURFACE TROUGH WILL TIGHTEN UP THE PRESSURE GRADIENT ACROSS THE
AREA AND MAY RESULT IN S/SE FLOW BECOMING A LITTLE GUSTY THIS
AFTERNOON.  A SURFACE RIDGE WILL NOSE IN FROM THE EAST WEDNESDAY
AND THURSDAY RESULTING IN EASTERLY FLOW ACROSS THE AREA.  THIS SHOULD
DROP TEMPS A DEGREE OR TWO OVER NEXT FEW DAYS.  THE DEVELOPMENT OF
ANOTHER LEESIDE TROUGH FRIDAY WILL RETURN THE WIND BACK TO THE SOUTH.

TEMPS WILL STAY NEAR TO A LITTLE ABOVE NORMAL NEXT FEW DAYS AS HIGH
PRESSURE CONTINUES TO CONTROL WX PATTERN.  EXPECT HIGHS GENERALLY IN
THE 80S WITH LOWS IN THE 50S.

STORMS DID NOT DEVELOP OVER MOUNTAINS YESTERDAY AND NOT EXPECTING ANY
TODAY.  WILL CONTINUE DRY FORECAST.  LATER SHIFTS WILL HAVE TO WATCH
MOUNTAINS AS UPSLOPE FLOW MAY BE ENOUGH TO TRY TO DEVELOP A FEW STORMS
WEDNESDAY/THURSDAY.  MAV AND MET GUIDANCE POINTING TO SLIGHTLY HIGHER
POPS FOR MOUNTAINS FOR MID TO LATE WEEK.

AS FAR AS FLOODING CONDITIONS LITTLE CHANGED ON RIO GRANDE NEAR PRESIDIO.
FORTUNATELY NOT EXPECTING ADDITIONAL RAINFALL SO PROBLEMS WILL ALL BE
RESULT OF RELEASES.  HAVE EXTENDED FFW AND WILL EXTEND FFA THROUGH 00Z.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
      PRESIDIO VALLEY.

&&
Hazardous weather outlook, Sep 23, 4:20 AM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 AM CDT TUE SEP 23 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
420 AM CDT TUE SEP 23 2008 /320 AM MDT TUE SEP 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT FLOODING CONTINUES ALONG THE RIO GRANDE IN AND AROUND
PRESIDIO.  WATER RELEASES FROM LUIS LEON RESERVOIR IN MEXICO HAS
CAUSED RIVER LEVELS TO RISE TO MODERATE TO MAJOR FLOOD STAGES...
WITH A COUPLE OF LOCATIONS EXPERIENCING RECORD FLOODING.  IN
ADDITION... REPORTS INDICATE THAT THE WATER LEVEL ON THE SOUTH SIDE
OF THE LEVEE SYSTEM IN PRESIDIO HAS REACHED THE TOP AND COULD FAIL.
HIGHWAY 170 REMAINS CLOSED AS DO OTHER SMALLER ROADS.  MOTORISTS
IN THE AREA SHOULD USE EXTREME CAUTION AND ARE URGED NOT TO DRIVE
THROUGH WATER COVERED ROADWAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOODING OF THE RIO GRANDE AT PRESIDIO IS EXPECTED TO CONTINUE.
THE RELEASE RATE FROM LUIS LEON HAS SLOWLY DECREASED OVER THE LAST
SEVERAL DAYS... BUT RIVER LEVELS ARE EXPECTED TO REMAIN ABOVE
FLOOD STAGE THROUGH THE WEEK AT MOST LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 2:12 AM CDTFlash Flood WarningMAFPresidio6 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.